Analytical solution for the space fractional diffusion equation by two-step Adomian decomposition method. (English) Zbl 1221.65284

Summary: Spatially fractional order diffusion equations are generalizations of classical diffusion equations which are increasingly used in modeling practical superdiffusive problems in fluid flow, finance and other areas of application. This paper presents the analytical solutions of the space fractional diffusion equations by two-step Adomian decomposition method (TSADM). By using initial conditions, the explicit solutions of the equations have been presented in the closed form and then their solutions have been represented graphically. Two examples, the first one is one-dimensional and the second one is two-dimensional fractional diffusion equation, are presented to show the application of the present technique. The solutions obtained by the standard decomposition method have been numerically evaluated and presented in the form of tables and then compared with those obtained by TSADM. The present TSADM performs extremely well in terms of efficiency and simplicity.


65M99 Numerical methods for partial differential equations, initial value and time-dependent initial-boundary value problems
35K57 Reaction-diffusion equations
35A25 Other special methods applied to PDEs
35C05 Solutions to PDEs in closed form
Full Text: DOI


[1] Metzler, R.; Barkai, E.; Klafter, J., Anomalous diffusion and relaxation close to thermal equilibrium: a fractional Fokker-Planck equation approach, Phys Rev Lett, 82, 18, 3563-3567 (1999)
[2] Metzler, R.; Klafter, J., The random walk’s guide to anomalous diffusion: a fractional dynamics approach, Phys Rep, 339, 1-77 (2000) · Zbl 0984.82032
[3] Metzler, R.; Klafter, J., The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics, J Phys A, 37, R161-R208 (2004) · Zbl 1075.82018
[4] Gorenflo, R.; Mainardi, F.; Scalas, E.; Raberto, M., Fractional calculus and continuous time finance. III. The diffusion limit. Mathematical finance (Konstanz, 2000), Trends Math, Birkhuser, Basel, 171-180 (2001) · Zbl 1138.91444
[5] Mainardi, F.; Raberto, M.; Gorenflo, R.; Scalas, E., Fractional calculus and continuous-time finance II: the waiting-time distribution, Physica A, 287, 468-481 (2000)
[6] Scalas, E.; Gorenflo, R.; Mainardi, F., Fractional calculus and continuous-time finance, Physica A, 284, 376-384 (2000)
[7] Raberto, M.; Scalas, E.; Mainardi, F., Waiting-times and returns in high-frequency financial data: an empirical study, Physica A, 314, 749-755 (2002) · Zbl 1001.91033
[8] Benson, D. A.; Wheatcraft, S.; Meerschaert, M. M., Application of a fractional advection-dispersion equation, Water Resour Res, 36, 1403-1412 (2000)
[9] Baeumer, B.; Meerschaert, M. M.; Benson, D. A.; Wheatcraft, S. W., Subordinated advection-dispersion equation for contaminant transport, Water Resour Res, 37, 1543-1550 (2001)
[10] Benson, D. A.; Schumer, R.; Meerschaert, M. M.; Wheatcraft, S. W., Fractional dispersion, Lévy motions, and the MADE tracer tests, Transport Porous Med, 42, 211-240 (2001)
[11] Schumer, R.; Benson, D. A.; Meerschaert, M. M.; Wheatcraft, S. W., Eulerian derivation of the fractional advection-dispersion equation, J Contam Hydrol, 48, 9-88 (2001)
[12] Schumer, R.; Benson, D. A.; Meerschaert, M. M.; Baeumer, B., Multiscaling fractional advection-dispersion equations and their solutions, Water Resour Res, 39, 1022-1032 (2003)
[13] Mainardi, F., Fractional calculus: some basic problems in continuum and statistical mechanics, (Carpinteri, A.; Mainardi, F., Fractals and fractional calculus in continuum mechanics (1997), Springer Verlag: Springer Verlag Wien (New York)), 291-348 · Zbl 0917.73004
[14] Mainardi, F.; Pagnini, G., The weight functions as solutions of the time-fractional diffusion equation, Appl Math Comput, 141, 51-62 (2003) · Zbl 1053.35008
[15] Agrawal, O. P., Solution for a fractional diffusion-wave equation defined in a bounded domain, Nonlinear Dyn, 29, 145-155 (2002) · Zbl 1009.65085
[16] Schneider, W. R.; Wyss, W., Fractional diffusion and wave equations, J Math Phys, 30, 134-144 (1989) · Zbl 0692.45004
[17] Meerschaert, M. M.; Scheffler, H.; Tadjeran, C., Finite difference methods for two-dimensional fractional dispersion equation, J Comput Phys, 211, 249-261 (2006) · Zbl 1085.65080
[18] Tadjeran, C.; Meerschaert, M. M.; Scheffler, H., A second-order accurate numerical approximation for the fractional diffusion equation, J Comput Phys, 213, 205-213 (2006) · Zbl 1089.65089
[19] Adomian, G., Nonlinear stochastic systems theory and applications to physics (1989), Kluwer Academic Publishers: Kluwer Academic Publishers Netherlands · Zbl 0659.93003
[20] Adomian, G., Solving Frontier problems of physics: the decomposition method (1994), Kluwer Academic Publishers: Kluwer Academic Publishers Boston · Zbl 0802.65122
[21] Adomian, G., An analytical solution of the stochastic Navier-Stokes system, Found Phys, 21, 7, 831-843 (1991)
[22] Adomian, G.; Rach, R., Linear and nonlinear Schrödinger equations, Found Phys, 21, 983-991 (1991)
[23] Adomian, G., Solution of physical problems by decomposition, Comp Math Appl, 27, 9/10, 145-154 (1994) · Zbl 0803.35020
[24] Adomian, G., Solutions of nonlinear P.D.E., Appl Math Lett, 11, 3, 121-123 (1998) · Zbl 0933.65121
[25] Abbaoui, K.; Cherruault, Y., The decomposition method applied to the Cauchy problem, Kybernetes, 28, 103-108 (1999) · Zbl 0937.65074
[26] Kaya, D.; Yokus, A., A numerical comparison of partial solutions in the decomposition method for linear and nonlinear partial differential equations, Math Comp Simulat, 60, 6, 507-512 (2002) · Zbl 1007.65078
[27] Wazwaz, A., A reliable modification of Adomian Decomposition Method, Appl Math Comp, 102, 1, 77-86 (1999) · Zbl 0928.65083
[28] Kaya, D.; El-Sayed, S. M., On a generalized fifth order KdV equations, Phys Lett A, 310, 1, 44-51 (2003) · Zbl 1011.35114
[29] Kaya, D.; El-Sayed, S. M., An application of the decomposition method for the generalized KdV and RLW equations, Chaos Soliton Fract, 17, 5, 869-877 (2003) · Zbl 1030.35139
[30] Kaya, D., An explicit and numerical solutions of some fifth-order KdV equation by decomposition method, Appl Math Comp, 144, 2-3, 353-363 (2003) · Zbl 1024.65096
[31] Kaya, D., A numerical simulation of solitary-wave solutions of the generalized regularized long-wave equation, Appl Math Comp, 149, 3, 833-841 (2004) · Zbl 1038.65101
[32] George, A. J.; Chakrabarti, A., The Adomian method applied to some extraordinary differential equations, Appl Math Lett, 8, 3, 91-97 (1995) · Zbl 0828.65081
[33] Arora, H. L.; Abdelwahid, F. I., Solutions of non-integer order differential equations via the Adomian Decomposition Method, Appl Math Lett, 6, 1, 21-23 (1993) · Zbl 0772.34009
[34] Shawagfeh, N. T., The decomposition method for fractional differential equations, J Frac Calc, 16, 27-33 (1999) · Zbl 0956.34004
[35] Shawagfeh, N. T., Analytical approximate solutions for nonlinear fractional differential equations, Appl Math Comp, 131, 517-529 (2002) · Zbl 1029.34003
[36] Saha Ray, S.; Bera, R. K., Solution of an extraordinary differential equation by Adomian Decomposition Method, J Appl Math, 4, 331-338 (2004) · Zbl 1080.65069
[37] Saha Ray, S.; Bera, R. K., Analytical solution of a dynamic system containing fractional derivative of order 1/2 by Adomian Decomposition Method, Trans ASME J Appl Mech, 72, 2, 290-295 (2005) · Zbl 1111.74611
[38] SahaRay, S.; Bera, R. K., An approximate solution of a nonlinear fractional differential equation by Adomian Decomposition Method, Appl Math Comput, 167, 1, 561-571 (2005) · Zbl 1082.65562
[39] Saha Ray, S.; Bera, R. K., Analytical solution of the Bagley Torvik equation by Adomian Decomposition Method, Appl Math Comput, 168, 1, 398-410 (2005) · Zbl 1109.65072
[40] Podlubny, I., Fractional differential equations (1999), Academic Press: Academic Press San Diego (CA, USA) · Zbl 0918.34010
[41] Oldham, K. B.; Spanier, J., The fractional calculus (1974), Academic Press: Academic Press New York and London · Zbl 0428.26004
[42] Cherruault, Y., Convergence of Adomian’s Method, Kybernetes, 18, 31-38 (1989) · Zbl 0697.65051
[43] Abbaoui, K.; Cherruault, Y., Convergence of Adomian’s Method applied to differential equations, Comp Math Appl, 28, 5, 103-109 (1994) · Zbl 0809.65073
[44] Abbaoui, K.; Cherruault, Y., New ideas for proving convergence of decomposition methods, Comp Math Appl, 29, 103-108 (1995) · Zbl 0832.47051
[45] Himoun, N.; Abbaoui, K.; Cherruault, Y., New results of convergence of Adomian’s Method, Kybernetes, 28, 4-5, 423-429 (1999) · Zbl 0938.93019
[46] Luo, Xing-Guo, A two-step Adomian Decomposition Method, Appl Math Comput, 170, 1, 570-583 (2005) · Zbl 1082.65581
[47] Wolfram, S., Mathematica for Windows, Version 5.0 (2003), Wolfram Research
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.